Kansas, 2017

Hail and Damaging Winds in Kansas, May 25, 2017

May 25, 2017 · NWS DDC · 12 events in 6 counties and zones

A well-defined short-wave trough over the northern inter-mountain region and large-scale forcing ahead of this feature aided a band of mid-level moistening across southern WY during the day. A forced-corridor of convection evolved across northern CO/southern WY by early afternoon then slowly grew upscale as it propagated into the central High Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A well-defined short-wave trough over the northern inter-mountain region and large-scale forcing ahead of this feature aided a band of mid-level moistening across southern WY during the day. A forced-corridor of convection evolved across northern CO/southern WY by early afternoon then slowly grew upscale as it propagated into the central High Plains. While low-level moisture was somewhat lacking, mid-upper 40s dew points were more than adequate for robust surface-based thunderstorm development ahead of the short wave. This system produced severe hail in Grant, Ford, Trego, and Ellis counties, and severe wind in Ness, Trego and Ellis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:01 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 25, 2:01 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT Thu May 25 2017

.SHORT TERM...(This evening through Friday)
Issued at 259 PM CDT Thu May 25 2017

Higher surface dew points will be gradually streaming north from the
southern Plains today through tomorrow. Both days, high plains
convection will be forming over central Colorado, and feeding into
the instability/CAPE axis into western Kansas late in the day. The
latest HRRR and 4 km NestedNAM drive clusters of convection through
the I-70 corridor from around 2 to 4 UTC this evening, tying into
the northern periphery of the low level moisture advection  wind
field convergence along the trailing edge of a weak northern Plains
cold front. These storms are already forming across northeast
Colorado. Stratus clouds may develop across central Kansas behind
this boundary toward the late overnight hours and the SREF
probabilities indicate, however the boundary will wash out with
rapid warming and a return to light easterly surface winds. Lee side
toughing develops again on Friday, with much higher low level
moisture to work with farther west. The NAM focuses another area of
convection near the best surface convergence over north CO and
driving a meso low across nw KS late Friday evening/night.

.LONG TERM...(Friday night through Thursday)
Issued at 259 PM CDT Thu May 25 2017

High surface pressure will be anchored over the northern Rockies
through the southern Plains.  Showers and isolated thunderstorms may
linger behind the boundary into Saturday morning, however
organized convection opportunity appear to shut down late Saturday
into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu May 25 2017

Low ceilings are not expected given the very dry boundary layer
across the region through this evening, and the prevailing category
will be VFR. A cluster of thunderstorms may quickly move though the
northern counties very early evening timeframe with a brief gusty
wind and hail threat. After that, lower ceilings in the MVFR
category may develop after about 9 z, lasting through around
sunrise Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  76 /  20  10  20  20
GCK  55  80  57  75 /  20  20  20  20
EHA  55  81  55  77 /  10  20  10  20
LBL  56  82  57  79 /  10  20  10  20
HYS  57  78  58  73 /  40  10  30  30
P28  60  84  63  82 /  10   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 25, 2:32 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu May 25 2017

KSZ030-031-043>046-061>066-074>081-084>090-260845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A chance of thunderstorms will be possible across west central and
central Kansas this evening into the overnight period. The
strongest storms will be capable of producing small hail and gusty
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There is a chance of thunderstorms Friday night through Saturday.
A few of these storms may become severe with hail over an inch and
winds over 60 mph being the main concern.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 25, 4:40 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT THU MAY 25 2017

KSZ062-063-075-076-252330-
Finney KS-Kearny KS-Grant KS-Haskell KS-
540 PM CDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hickok, or 11 miles northeast of Ulysses, moving east
at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Plymell.

LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086
TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120

FINCH

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Grant

When
May 25, 5:20 PM CST
Where
Grant County, 9.38 mi NNE of Hickok
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -101.150

Hail, Grant

When
May 25, 5:24 PM CST
Where
Grant County, 9.64 mi NNE of Hickok
Measured
0.88 in hail
Reported by
Public
Coordinates
37.690, -101.140

Hail, Ford

When
May 25, 6:49 PM CST
Where
Ford County, 8.28 mi NNW of (Ddc)dodge City Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.880, -100.030

Thunderstorm Wind, Trego

When
May 25, 6:57 PM CST
Where
Trego County, 2.14 mi SSE of Trego Center
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.850, -99.890

Thunderstorm Wind, Trego

When
May 25, 7:00 PM CST
Where
Trego County, 0.88 mi NE of Trego Center
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.890, -99.890

Hail, Hodgeman

When
May 25, 7:08 PM CST
Where
Hodgeman County, 9.28 mi E of Jetmore Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.970, -99.710

Thunderstorm Wind, Ness

When
May 25, 7:16 PM CST
Where
Ness County, 3.31 mi ESE of Osgood
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.640, -99.810

Thunderstorm Wind, Ness

When
May 25, 7:22 PM CST
Where
Ness County, 7.15 mi E of Brownell
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.640, -99.600

Thunderstorm Wind, Ness

When
May 25, 7:22 PM CST
Where
Ness County, 2.13 mi NE of Brownell
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.640, -99.700

Thunderstorm Wind, Ellis

When
May 25, 7:48 PM CST
Where
Ellis County, 2.12 mi SW of Hays
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.350

Hail, Ellis

When
May 25, 7:52 PM CST
Where
Ellis County, 0.88 mi NE of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -99.410

Thunderstorm Wind, Ellis

When
May 25, 7:56 PM CST
Where
Ellis County, 0.69 mi S of (Hys)hays Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.840, -99.270

Reported at the Hays airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706264, 706265, 706266, 704419, 706269, 706267, 706270, 706271, 706272, 706273, 706268, 706274.